Virginia, 2023

Hail and Damaging Winds in Virginia, June 16, 2023

June 16, 2023 · NWS RNK · 13 events in 6 counties and zones

Strong cold front interacted with an abnormally moist airmass to cause severe thunderstorms to developed across Southside Virginia. Winds from these storms damaged numerous trees, utilities, several vehicles and outbuildings.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$123,000
Crop damage
None recorded
Events
13

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RNK wrote it up.

Strong cold front interacted with an abnormally moist airmass to cause severe thunderstorms to developed across Southside Virginia. Winds from these storms damaged numerous trees, utilities, several vehicles and outbuildings. Thousands of customers lost power due to the damage. There were also a few instances of large hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before the first event at Jun 16, 9:04 AM EST, 3 hours 30 minutes earlier.

Area forecast discussion, Jun 16, 9:04 AM EST, 3 hours 30 minutes before
Area Forecast Discussion
National Weather Service Blacksburg VA
1004 AM EDT Fri Jun 16 2023

.SYNOPSIS...
A cold front will move southeast from the Great Lakes and pass
across the Mid-Atlantic today, resulting in more scattered
showers and thunderstorms. Saturday will be dry as high pressure
builds into the region. A low pressure system tracking across
the Tennessee Valley will bring a greater probability of
widespread rain to the area for early next week.

&&

.NEAR TERM /THROUGH TONIGHT/...
As of 1000 AM EDT Friday...

   Adjusted timing of precipitation today...

HRRR and other Convective Allowing Models were an hour or two
behind the current position of the front and isolated showers
and thunderstorms in West Virginia. Air was already starting to
destabilize and better coverage of thunderstorms will fill in
between noon and 2PM. No changes to temperatures at this time.

As of 600 AM EDT Friday...

This morning, mostly clear skies across the region. Some river valley
fog is ongoing and will likely continue for another hour or so.

An upper-level trough passing through the Great Lakes this
morning, which was responsible for numerous storms over
Michigan and the Ohio Valley yesterday, will continue to pivot
southeast and cross through Southern Pennsylvania later this
afternoon. Coinciding front will cross the area and this will be
the focus for some isolated thunderstorms.

Best kinematic parameter space, forcing for ascent and
instability will be over the DelMarVa region. However, hi-res
guidance does have higher MLCAPE/SBCAPE pooling over Central
Virginia (particularly east of the US-29 along a line from
Lynchburg to Danville). O-6km shear also in the 30-40kt range
would indicate there is at least the risk for some organized
convection that would be capable of strong winds and large
hail. Downsloping westerly flow should suppress most convection
from the Foothills of the Blue Ridge and west. A Marginal Risk
has been highlighted for the far eastern counties, which is
where the best instability/shear parameters overlap.

Front quickly clears the area late this evening and drier air
filters in from the northwest as high pressure builds in.

Temperatures today feature 70s for the mountains and 80s in the
east. Tonight, with drier air and high pressure building in,
could see some 40s in the mountain valleys, but likely 50s
elsewhere.

&&

.SHORT TERM /SATURDAY THROUGH SUNDAY NIGHT/...
As of 300 AM EDT Friday...

Moderating temperatures for Father's day weekend.

High pressure across the region will build east into Sunday night.
Under plenty of sunshine, high temperatures Saturday will range the
mid 60s in the northwest mountains to the mid 80s in the Piedmont.
Low temperatures Saturday night will vary from the mid 40s in the
deeper mountain valleys to the mid 50s in the Piedmont.
Sunshine will give way to increasing clouds Sunday. High
temperatures Sunday will generally be from the upper 70s in the
west to the upper 80s in the east. On Sunday night, the wind
turns to the south and southeast with upslope just beginning
along the southern Blue Ridge and rain arriving in the northwest
North Carolina mountains late Sunday night into Monday morning.
With the additional cloud cover low temperatures Sunday night
will be warmer with readings from mid 50s in the mountains to
the lower 60s in the Piedmont.

Moderate confidence in the Short Term Forecast.

&&

.LONG TERM /MONDAY THROUGH THURSDAY/...
As of 300 AM EDT Friday...

Unsettled and unseasonably cool weather expected for the workweek.

An omega block pattern develops early next week. A piece of energy
comes out of the west long wave trough and tracks as a closed upper
low into the Tennessee Valley by Tuesday. This low lingers across
the Southeast through Friday, blocked by upper ridging over
southeast Canada. There remains good agreement in the overall
pattern on GFS/ECMWF/Canadian but some differences remain on the
location of the 500MB low. Models have trended wetter for next week.

At the surface high pressure will wedge down the eastern slopes of
the central and southern Appalachians. Low pressure will be over the
Tennessee Valley with a warm front extending across the Carolinas.
This will result in unseasonably cold temperatures through the
period. A prolonged period of easterly upslope flow and moisture off
the Atlantic ocean will continue the chances of rain into Friday.
The later part of the week is tricky with high pressure ridging
southward.

Moderate confidence in the Long Term Forecast.

&&

.AVIATION /14Z FRIDAY THROUGH TUESDAY/...
As of 645 AM EDT Thursday...

Areas of patchy fog this morning will continue for another hour
or so, lifting by 13z. DAN/LYH may have a brief thunderstorm
this afternoon that could reduce vsby, but too scattered in
nature and not enough confidence to mention in the TAF.

Winds should remain calm to light and variable for another few
hours, but increase in speed from the west as the day
progresses. Could have gusts in the 20-30mph range.

Any rain/storm activity comes to an end late this evening.
Tonight, some upslope clouds in the far west under northwest
flow will introduce some lower cigs for BLF/LWB, possibly sub-
VFR.

EXTENDED AVIATION OUTLOOK...

High pressure will build across the Mid Atlantic by Saturday to
provide dry weather and VFR ceiling and visibility, lasting into
Sunday.

Low pressure approaching from the Tennessee Valley looks to
bring a widespread chance of MVFR to LIFR conditions and
widespread light to moderate rain early next week.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...None.
NC...None.
WV...None.

&&

SYNOPSIS...BMG
NEAR TERM...AMS/BMG
SHORT TERM...KK
LONG TERM...KK
AVIATION...BMG
Hazardous weather outlook, Jun 16, 3:19 AM EST, 9 hours 15 minutes before
Hazardous Weather Outlook
National Weather Service Blacksburg VA
419 AM EDT Fri Jun 16 2023

NCZ001>006-018>020-VAZ007-009>020-022>024-032>034-043-044-WVZ042>044-
507-508-170830-
Ashe-Alleghany NC-Surry-Stokes-Rockingham-Caswell-Watauga-Wilkes-
Yadkin-Tazewell-Smyth-Bland-Giles-Wythe-Pulaski-Montgomery-Grayson-
Carroll-Floyd-Craig-Alleghany VA-Bath-Roanoke-Botetourt-Rockbridge-
Patrick-Franklin-Bedford-Henry-Pittsylvania-Mercer-Summers-Monroe-
Eastern Greenbrier-Western Greenbrier-
419 AM EDT Fri Jun 16 2023

This Hazardous Weather Outlook is for north central North Carolina,
northwest North Carolina, south central Virginia, southwest
Virginia, west central Virginia and southeast West Virginia.

.DAY ONE...Today and tonight.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

VAZ035-045>047-058-059-170830-
Amherst-Campbell-Appomattox-Buckingham-Halifax-Charlotte-
419 AM EDT Fri Jun 16 2023

This Hazardous Weather Outlook is for central Virginia and south
central Virginia.

.DAY ONE...Today and tonight.

There is a marginal risk for severe thunderstorms Friday afternoon.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

There is a low probability for widespread hazardous weather.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Jun 16, 12:13 PM EST, 21 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
113 PM EDT Fri Jun 16 2023

VAZ046-047-161745-
Buckingham VA-Appomattox VA-
113 PM EDT Fri Jun 16 2023

...A strong thunderstorm will impact portions of
northeastern Appomattox and southwestern Buckingham Counties through
145 PM EDT...

At 113 PM EDT, Doppler radar was tracking a strong thunderstorm near
Hixburg, or 9 miles east of Appomattox, moving east at 20 mph.

HAZARD...Winds in excess of 30 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Hixburg...
Sheppards...
Andersonville...
and Toga.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3734 7846 3733 7848 3734 7848 3733 7849
      3733 7852 3736 7856 3737 7858 3738 7858
      3738 7859 3739 7858 3740 7859 3734 7860
      3727 7867 3747 7874 3754 7839 3746 7838
TIME...MOT...LOC 1713Z 267DEG 17KT 3739 7866

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...30 MPH

AS
Special weather statement, Jun 16, 12:18 PM EST, 16 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
118 PM EDT Fri Jun 16 2023

VAZ019-020-023-024-035-161745-
Botetourt VA-Bath VA-Amherst VA-Rockbridge VA-Alleghany VA-
118 PM EDT Fri Jun 16 2023

...Strong thunderstorms will impact portions of
central Alleghany, Rockbridge, southeastern Bath, northern Botetourt
Counties in west central Virginia and north central Amherst Counties
in central Virginia, the City of Covington, the City of Buena Vista
and the City of Lexington through 145 PM EDT...

At 117 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Rockbridge Baths to Longdale Furnace to
near Callaghan. Movement was southeast at 25 mph.

HAZARD...Winds in excess of 30 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Lexington...
Buena Vista...
Covington...
Clifton Forge...
Goshen...
Eagle Rock...
and Collierstown.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3793 7920 3789 7915 3785 7915 3782 7916
      3781 7917 3781 7914 3780 7912 3770 7938
      3754 7989 3778 8016 3787 7979 3804 7941
TIME...MOT...LOC 1717Z 297DEG 20KT 3796 7941 3784 7972 3774 8007

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...30 MPH

AS
Special weather statement, Jun 16, 12:31 PM EST, 3 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
131 PM EDT Fri Jun 16 2023

VAZ047-161745-
Buckingham VA-
131 PM EDT Fri Jun 16 2023

...A strong thunderstorm will impact portions of
east central Buckingham County through 145 PM EDT...

At 130 PM EDT, Doppler radar was tracking a strong thunderstorm over
Gold Hill, or 8 miles northwest of Cumberland, moving east at 15 mph.

HAZARD...Winds in excess of 30 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Gold Hill.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3764 7825 3749 7836 3766 7836 3769 7826
      3769 7824
TIME...MOT...LOC 1730Z 265DEG 13KT 3760 7832

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...30 MPH

AS

The radar

The Roanoke radar (KFCX), 119 km away, was scanning. The volume nearest the first event began at 17:34 UTC.

Open the radar archive at this moment

Event by event

10 thunderstorm wind, 3 hail. Local standard time, as filed.

Thunderstorm Wind, Rockbridge

When
June 16, 12:34 PM EST
Where
Rockbridge County, 2.97 mi SSW of Rockbridge Baths
Measured
55 kt (63 mph) estimated gust
Property damage
$3,000
Reported by
Public
Coordinates
37.860, -79.440

Six trees were downed by thunderstorm winds.

Hail, Rockbridge

When
June 16, 1:15 PM EST
Where
Rockbridge County, Glasgow
Measured
0.88 in hail
Reported by
COOP Observer
Coordinates
37.630, -79.450

Thunderstorm Wind, Rockbridge

When
June 16, 1:18 PM EST
Where
Rockbridge County, Glasgow
Measured
60 kt (69 mph) estimated gust
Property damage
$10,000
Reported by
Emergency Manager
Coordinates
37.630, -79.450

A metal shed was blown off its foundation and into the side of a house by thunderstorm winds. Vinyl siding on the house as well as its HVAC unit were damaged. Several nearby trees were downed by thunderstorm winds.

Thunderstorm Wind, Amherst

When
June 16, 1:23 PM EST
Where
Amherst County, 1.76 mi NE of Snowden
Measured
50 kt (58 mph) estimated gust
Property damage
$500
Reported by
911 Call Center
Coordinates
37.620, -79.380

One tree was downed by thunderstorm winds.

Thunderstorm Wind, Henry

When
June 16, 1:32 PM EST to 1:46 PM EST
Where
Henry County, 1.64 mi NE of Bassett Forks to 2.09 mi NW of Chatmoss
Measured
50 kt (58 mph) estimated gust
Property damage
$6,000
Reported by
911 Call Center
Coordinates
36.744, -79.926

Several trees were downed by thunderstorm winds in a swath of damage through Henry County. Additionally, a power line was knocked down onto a truck.

Thunderstorm Wind, Henry

When
June 16, 1:55 PM EST to 1:56 PM EST
Where
Henry County, 0.89 mi SE of Axton
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
911 Call Center
Coordinates
36.660, -79.710

A couple of trees were downed by thunderstorm winds in the vicinity of Route 58 and Mountain Valley Road.

Hail, Buckingham

When
June 16, 2:08 PM EST to 2:12 PM EST
Where
Buckingham County, 1.3 mi WSW of Alcoma to 0.55 mi W of Buckingham
Measured
1 in hail
Reported by
911 Call Center
Coordinates
37.560, -78.590

A swath of hail, up to the size of quarters, fell near U.S. Highway 60 from northwest of Buckingham to near Buckingham.

Thunderstorm Wind, Buckingham

When
June 16, 2:09 PM EST
Where
Buckingham County, 0.3 mi W of Buckingham
Measured
50 kt (58 mph) estimated gust
Property damage
$500
Reported by
Emergency Manager
Coordinates
37.550, -78.555

A tree was blown down along Oak Hill Road.

Thunderstorm Wind, Buckingham

When
June 16, 2:14 PM EST to 2:18 PM EST
Where
Buckingham County, 1.76 mi NE of Enonville
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Emergency Manager
Coordinates
37.520, -78.500

A couple of trees downed by thunderstorm winds in the Dillwyn area.

Thunderstorm Wind, Danville (C)

When
June 16, 2:15 PM EST
Where
Danville (C) County, 3.4 mi WNW of Danville
Measured
55 kt (63 mph) estimated gust
Property damage
$50,000
Reported by
Broadcast Media
Coordinates
36.600, -79.450

Numerous trees were downed by thunderstorm winds in the Westover Hills area. Several of these trees caused structural damage to homes.

Thunderstorm Wind, Danville (C)

When
June 16, 2:17 PM EST to 2:22 PM EST
Where
Danville (C) County, 2.37 mi WSW of Danville to 1.68 mi SSW of Danville
Measured
60 kt (69 mph) estimated gust
Property damage
$50,000
Reported by
Newspaper
Coordinates
36.578, -79.430

Thunderstorm winds created a swath of damage through the city of Danville. Numerous trees and utility poles were snapped or blown down. Two vehicles were totaled by fallen trees, and a window was blown out at the Danville Regional Hospital. Over 6000 homes lost power due to the damage to utilities.

Thunderstorm Wind, Halifax

When
June 16, 2:20 PM EST to 2:22 PM EST
Where
Halifax County, 2.16 mi SW of Sinai
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
911 Call Center
Coordinates
36.710, -78.960

A couple trees downed by thunderstorm winds in South Boston.

Hail, Halifax

When
June 16, 2:30 PM EST
Where
Halifax County, 2.22 mi E of Centerville
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
36.730, -78.880

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2023Every state in 2023This day in weather historyWarnings in Virginia, June 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1110534, 1110275, 1110278, 1110279, 1110535, 1110317, 1110276, 1110309, 1110531, 1110532, 1110533, 1110536, 1110277.